Texas, 2006

Flash Flood in Texas, August 19, 2006

August 19, 2006 · NWS HGX · 2 events in 2 counties and zones

1 flash flood, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 19, 9:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 19, 9:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1025 AM CDT SAT AUG 19 2006

.UPDATE...
SCT SHWRS/TSTMS ARE CONTINUING TO DEVELOP GENERALLY ALONG AND
SOUTH OF I-10. STILL SEEING ISOLATED HOURLY RAINFALL RATES OF 2 TO
3 INCHES WHERE SOME TRAINING OCCURS. OVERALL CONVECTIVE INTENSITY
HAS DECREASED A LITTLE OVER THE LAST HOUR. WILL ISSUE ANOTHER
GRID/ZONE UPDATE FOCUSING ON THE AFT EXPECTATIONS. LOWERED HIGH
TEMPS 2-3 DEGREES ACROSS HIGH RAIN COVERAGE AREAS AND ALSO
ADJUSTED CLOUD COVER. NUDGED POPS UP FOR CENTRAL AND COASTAL
ZONES TO HIGH SCT (50) FOR THE AFT HOURS. WILL CONTINUE TO
MENTION THE LOCALLY HEAVY RAINFALL POSSIBILITY ALONG AND SOUTH OF
A LIBERTY TO CONROE TO BRENHAM LINE. NORTH OF THIS LINE THERE WILL
LIKELY BE LITTLE ACTIVITY AS A DRIER AND MORE SUBSIDENT AIRMASS IS
IN PLACE. 33
&&

.PREV DISCUSSION... (ISSUED 855 AM CDT SAT AUG 19 2006)

UPDATE...
SENT OUT AN UPDATE TO ZONES/GRIDS TO ACCOUNT FOR THE HIGHER PRECIP
COVERAGE CORRIDOR EXTENDING FROM THE UPPER COAST TO
PEARLAND/HOUSTON AREAS AND THEN INTO WHARTON AND FORT BEND
COUNTIES. THERE HAS BEEN SOME TRAINING AND CLUSTERING THIS
MORNING WHICH HAS LED TO 2 TO 3 INCHES OF RAIN ACROSS PORTIONS OF
THE ABOVE MENTIONED AREA. THEREFORE MENTIONED LOCALLY HVY RAINFALL
ACROSS THIS AREA. BELIEVE THIS ACTIVITY IS BEING DRIVING BY THE
COMBINATION OF UPPER LEVEL DIVERGENCE AND VERY DEEP MOISTURE. THE
6Z GFS ACTUALLY HAS A DECENT HANDLE ON THE CURRENT DEVELOPMENT.
EXPECT THE ACTIVITY TO BECOME MORE SCT LATER TODAY WITH COVERAGE
EXPANDING NORTH AND SOUTH OF THE CURRENT PREFERRED AREA. MAY ISSUE
ANOTHER UPDATE LATER THIS MORNING AFTER I DIGEST SOME OF THE 12Z
MODEL DATA. 33

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 19, 8:05 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
905 AM CDT SAT AUG 19 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
905 AM CDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAINFALL IS ONGOING THIS MORNING ACROSS NORTHERN
BRAZORIA AND SOUTHERN HARRIS COUNTIES. LOCALLY HEAVY RAINFALL IS
EXPECTED TO CONTINUE TO BE A THREAT TODAY THROUGH THE EARLY EVENING
HOURS MAINLY ALONG AND SOUTH OF A LIBERTY TO CONROE TO BRENHAM LINE.
ISOLATED AREAS COULD RECEIVE 3 TO 4 INCHES OF RAIN WHERE TRAINING OF
STORMS OCCURS IN A VERY MOIST AIRMASS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Galveston

When
August 19, 11:00 AM CST to 1:15 PM CST
Where
Galveston County, Galveston
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Flooding across the east end of Galveston Island and in The Strand area.

Funnel Cloud, Matagorda

When
August 19, 1:00 PM CST
Where
Matagorda County, Bay City
Reported by
NEWSPAPER
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Sighted near FM 2668 and lasted several minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525877, 5525878.